By Elizabeth O’Brien
OTTAWA, August 9, 2007 (LifeSiteNews.com) – The lecture of noted endocrinologist Dr. Maria Kraw, speaking at the Humanae Vitae Conference “A New Beginning” last year, described the serious medical risks involved in taking hormonal birth control. It also debunked the common myths of the so-called “health benefits” of the pill.
She began by noting that one of the major risks of taking hormonal contraceptives is an increased risk of cancer. Looking at 54 studies of the pill, she observed that researchers found that it caused a 24% increased risk of breast cancer. The real tragedy, however, Kraw noted, is that the greatest risk occurs right after early puberty when the breasts are still developing. Taken before a woman’s first pregnancy, the hormonal contraceptive has the most negative side-effects.
Secondly, she said, 1 in every 200 Canadian women has the genetic mutation BRCA1, a disease that increases their risk of developing breast cancer by 50-80%. Women with this condition who take the pill make themselves especially vulnerable to cancer, increasing their risk by an additional 33%.
Thirdly, hormonal birth control makes the cervix more susceptible to the more dangerous strains of the human papillomavirus (HPV), a common sexually transmitted infection, and increases cervical cancer in women already carrying HPV.
As an endocrinologist, Kraw has spent a lot of time treating people with diabetes, an insulin-imbalance that makes metabolism more difficult. The progestin-only pill was found to cause a three-fold increase in the development of diabetes, while depo-provera causes a 60% increase. This in turn increases the risk of vascular disease, including high blood pressure and heart attack, even when the pill is taken at the low-dose currently being used.
Sexually Transmitted Diseases such as HIV, HPV, Gonorrhea, Chlamydia, Chancroid and Syphilis also appear more commonly in users of birth control, particularly hormonal birth control, said Kraw. Recent studies, especially in Africa, show that the reproductive tract becomes more susceptible to the HIV virus when women are on hormonal birth control. In fact, the condition of those who were already HIV positive got worse after taking the pill.
A decline in bone density (osteoperosis) and lactation are yet two more side-effects of the hormonal birth control. A World Health Organization trial found that the average milk volumes of women who took oral contraceptives after having a baby declined by 42% (vs.12%) over 24 weeks.
Kraw commented, “We may think, ‘Oh well, we’ll just pull out the bottle here’, but the majority of the developing world doesn’t have that option and will either look towards formula feeds with the risk of sterilization and gut infections or look at childhood malnourishment.”
Kraw concluded by debunking several of the major so-called health “benefits” of taking birth control, in particular the controlling of an irregular menstrual cycle or especially heavy menstrual bleeding. As Kraw explained, however, a woman’s cycle is “a highly sensitive marker of her underlying hormonal health.” Often the bleeding points to other problems such as insulin resistance that have “very marked medical consequences that go beyond the reproductive system.”
By taking the pill, a woman only delays solving the problem, oftentimes causing the underlying problem to get worse over the passing years. This can create other serious problems later on when a woman finally wants to have a child.
“So it’s like I’ve got here a huge ulcerating sore,” Kraw said, “but you can’t see it because I’m wearing a shirt. And so basically, I’m going to put a sweater on top so you can’t see it? Does that take away my underlying cancerous ulcer? By overriding and covering up either irregular menstrual bleeding or excessively heavy bleeding, are we curing the underlying reproductive or hormonal unhealthiness? No. Is that good medicine? No.”
Ironically, the information that comes with the product always lists irregular bleeding as a potential side effect. Kraw states, “In fact you are causing more trouble than you are helping erase.”
As in the case of menstrual difficulties, the claim that the pill helps acne ignores the underlying problem. Excessive acne is a symptom that must by solved rather than masked. There are “effective alternative therapies,” states Kraw.
Dr. Maria Kraw: Medical Consequences of Contraception – Part 3: https://www.youtube.com/watch?v=YpCRSajdhVo&mode=related&search=
Dr. Maria Kraw: Medical Consequences of Contraception – Part 4: https://www.youtube.com/watch?v=fi8y-4q5OGU&mode=related&search=
Previous LifeSiteNews coverage:
Online Video: Noted Endocrinologist Explains How the Birth Control Pill Causes Abortion
Dr. Maria Kraw: Medical Consequences of Contraception – Part 2